Testicular cancer treatment late effects

Some side effects of treatment for testicular cancer may take a long time to improve. Some may become permanent, or develop years after treatment.

Long-term or late effects of treatment

Some side effects of treatment for testicular cancer, may take a long time to improve. Some side effects may become permanent. These are called long-term effects. Other side effects may develop years after treatment has finished. These are called late effects. You may not have any of these effects or they may range from mild to more severe.

Tell your doctor or nurse if you have any of these effects. They will monitor them and arrange any tests you need.

Changes in sensation in your hands and feet

You may get pins and needles or numbness in their hands and feet after chemotherapy for testicular cancer. Or your hands become cold and your fingers go pale. This is known as Raynaud’s phenomenon. It is triggered by being in a cold environment. Keeping your hands and feet warm can help.

Chemotherapy may also affect the nerves of the hands and feet and cause changes in sensation. This is called peripheral neuropathy. It may be temporary or sometimes permanent.

Hearing changes

The chemotherapy drug cisplatin can cause permanent hearing problems particularly with high-pitched sounds.

Heart and lung problems

Some chemotherapy drugs may increase your risk of developing heart or lung problems. If you smoke, try to stop. Other things that can help are:

  • regular exercise
  • eating healthily
  • keeping to a healthy weight.

Risk of developing another cancer

Research shows radiotherapy or chemotherapy for testicular cancer lead to a slightly increased risk of developing another cancer later. But the benefits of having treatment usually far outweigh this risk.

About our information

  • Reviewers

    This information has been written, revised and edited by Macmillan Cancer Support’s Cancer Information Development team. It has been reviewed by expert medical and health professionals and people living with cancer. It has been approved by Senior Medical Editor, Dr Jim Barber, Consultant Clinical Oncologist.

    Our cancer information has been awarded the PIF TICK. Created by the Patient Information Forum, this quality mark shows we meet PIF’s 10 criteria for trustworthy health information.

Content under review

Due to the pandemic, there have been delays in us updating this information as quickly as we would have wanted. Our team is working hard to put this right.

The language we use

We want everyone affected by cancer to feel our information is written for them.

We try to make sure our information is as clear as possible. We use plain English, avoid jargon, explain any medical words, use illustrations to explain text, and make sure important points are highlighted clearly.

We use gender-inclusive language and talk to our readers as ‘you’ so that everyone feels included. Where clinically necessary we use the terms ‘men’ and ‘women’ or ‘male’ and ‘female’. For example, we do so when talking about parts of the body or mentioning statistics or research about who is affected. Our aims are for our information to be as clear and relevant as possible for everyone.

You can read more about how we produce our information here.